Wisconsin, 2005

Hail and Damaging Wind in Wisconsin, September 7, 2005

September 7, 2005 · NWS ARX · 5 events in 4 counties and zones

Hail the size of pennies and quarters, along with an isolated wind gust estimated near 65 mph, was reported by spotters and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies and quarters, along with an isolated wind gust estimated near 65 mph, was reported by spotters and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 7, 3:02 AM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Sep 7, 3:02 AM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
402 AM CDT WED SEP 7 2005

.SHORT TERM...TODAY THROUGH FRIDAY

PRECIPITATION CHANCES FROM TODAY THROUGH THURSDAY NIGHT...AND THE
SEVERE WEATHER THREAT OF THURSDAY AFTERNOON AND EVENING ARE THE
MAIN CONCERNS WITH THIS FORECAST PACKAGE.

AT 4 AM...A SURFACE COLD FRONT EXTENDED FROM IRON MOUNTAIN MICHIGAN
WEST SOUTHWEST TO AUSTIN MINNESOTA AND WEST TO SIOUX CITY IOWA.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND
NORTH OF THIS FRONT EARLY THIS MORNING. THIS ACTIVITY HAS BEEN
MAINLY FOCUSED ALONG THE 850 MB COLD FRONT. UNLIKE THE PAST COUPLE
OF DAYS...THE SEPTEMBER 7TH 00Z MODELS DIFFER ON HOW SOUTH THIS
FRONT WILL GO. BOTH THE NGM AND NAM HAVE THIS FRONT MOVING AS FAR
SOUTH AS SOUTHERN IOWA. MEANWHILE THE GFS HAS THE FRONT STALLING
OUT ACROSS NORTHERN IOWA. CONSIDERING THE UPPER LEVEL WINDS AND
LOOKING AT THE WINDS ON THE PROFILERS THIS MORNING...I HAVE A VERY
HARD TIME BUYING THAT THE FRONT WILL MAKE IT TO SOUTHERN IOWA. AS
A RESULT...I WENT MORE ALONG THE GFS FRONTAL POSITION FOR TODAY
AND TONIGHT. IN ADDITION...THE MODELS DO NOT HAVE AS IMPRESSIVE
UPPER LEVEL JET MOVING INTO THE AREA THIS AFTERNOON. AS A RESULT...
I LOWERED THE PRECIPITATION CHANCES JUST A BIT FOR TODAY.

ON THURSDAY AFTERNOON AND EVENING...ALL OF THE SHORT RANGE MODELS
SHOW THAT SOME CYCLOGENESIS WILL TAKING PLACE ACROSS THE AREA.
THIS IS PARTIALLY IN RESPONSE TO THE STRONG COUPLED JET LOCATED
ACROSS THE REGION. THE GFS LOOKS TO BE HAVING SOME FEEDBACK
PROBLEMS BY 00Z FRIDAY...SO I TRENDED TOWARD THE SLIGTLY WEAKER
NAM AND NGM SOLUTIONS. WITH THE 0-6KM SHEAR RUNNING IN THE
30 TO 40 KNOT RANGE AND GOOD INSTABILITY BE ADVECTED INTO THE REGION...
THE THUNDERSTORMS WILL HAVE TO BE WATCHED CAREFULLY FOR THE
POTENTIAL OF SEVERE WEATHER. THE MAIN THREAT WILL BE LARGE HAIL.
HOWEVER THERE WILL BE A POSSIBILITY OF TORNADOES IN THE VICINITY
OF THE WARM FRONT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE MODELS CONTINUE TO SHOW A STRONG 500 MB RIDGE BUILDING ACROSS
THE AREA DURING THIS TIME FRAME. THE MAIN FORECAST QUESTION IS
WHEN WILL THIS RIDGE BREAK DOWN. THE OPERATIONAL GFS SHOWS THAT
THAT THIS WILL OCCUR EARLY NEXT WEEK. MEANWHILE THE ECMWF SHOWS
THAT THIS MAY NOT OCCUR UNTIL THE MIDDLE OF NEXT WEEK. MUCH OF THE
DIFFERENCES IS A RESULT OF HOW THEY HANDLE OPHELIA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Sep 7, 4:11 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
511 AM CDT WED SEP 7 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
511 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT ACROSS NORTHERN WISCONSIN INTO SOUTHERN MINNESOTA WILL
MOVE SLOWLY SOUTH AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE
AREA. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT LATER
THIS AFTERNOON OVER NORTHERN IOWA AND SOUTHWESTERN WISCONSIN...AND
MAINLY THIS MORNING OVER SOUTHEAST MINNESOTA AND WEST CENTRAL
WISCONSIN IN ASSOCIATION WITH THE UPPER LEVEL DISTURBANCE THIS
MORNING. ALTHOUGH ANY STORM COULD BRIEFLY PRODUCE SOME LARGE HAIL...
WEAK WINDS ALOFT AND LITTLE INSTABILITY WILL KEEP ANY ORGANIZED
SEVERE WEATHER THREAT OUT OF THE PICTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER DISTURBANCE WILL APPROACH THE AREA THURSDAY AFTERNOON.
THE STALLED FRONTAL BOUNDARY OVER IOWA WILL BEGIN TO RETURN
NORTHWARD AS A WARM FRONT. IT IS UNCERTAIN AT THIS TIME THE LOCATION
OF THUNDERSTORM DEVELOPMENT AS THE TWO SYSTEMS INTERACT...BUT IT
DOES SEEM LIKELY THAT AT LEAST SCATTERED THUNDERSTORMS WILL
DEVELOP THURSDAY AFTERNOON ACROSS THE AREA. WITH INCREASING WINDS
ALOFT AS THE SYSTEM APPROACHES...THE SEVERE WEATHER THREAT WITH ANY
STORMS THAT DEVELOP WILL BE INCREASED IN COMPARISON TO PREVIOUS
DAYS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY...BUT SPOTTERS
SHOULD BE AWARE THAT ANY SCATTERED THUNDERSTORMS TODAY MAY BRIEFLY
PRODUCE SOME LARGE HAIL. A BETTER CHANCE OF SPOTTER ACTIVATION WILL
COME THURSDAY WITH THE STRONGER SYSTEM MOVING INTO THE AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The radar

The La Crosse radar (KARX), 71 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
September 7, 11:10 AM CST
Where
Jackson County, Alma Center
Measured
0.88 in hail
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.433, -90.917

Hail, Adams

When
September 7, 11:59 AM CST
Where
Adams County, 2 mi NE of Big Flats
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.133, -89.767

Hail, Monroe

When
September 7, 12:36 PM CST
Where
Monroe County, 3 mi ESE of Oakdale
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
43.950, -90.333

Hail, Juneau

When
September 7, 12:39 PM CST
Where
Juneau County, (Vok)volk Aaf Camp D
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.917, -90.267

Thunderstorm Wind, Adams

When
September 7, 1:06 PM CST
Where
Adams County, Arkdale
Measured
56 kt (64 mph) estimated gust
Property damage
$750
Reported by
POST OFFICE
Coordinates
44.033, -89.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474644, 5474645, 5474646, 5474647, 5474648.